Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 105, NWS Memphis, TN

May 4, 2021Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at May 4, 2021, 1:34 AM CDT for Dunklin County, Pemiscot County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 1:34 AM CDT (06:34 UTC)
Expired
May 4, 2021, 2:15 AM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dunklin County, MO, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3608 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
2.3
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted.

071 
WUUS54 KMEG 040634
SVRMEG
MOC069-155-040715-
/O.NEW.KMEG.SV.W.0105.210504T0634Z-210504T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
134 AM CDT Tue May 4 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pemiscot County in southeastern Missouri...
  East central Dunklin County in southeastern Missouri...

* Until 215 AM CDT.

* At 134 AM CDT, a severe thunderstorm was located near Kennett,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kennett, Portageville, Hayti, Clarkton, Holcomb, Hayti Heights,
  Wardell, Bolton, Bragg City, Pascola, Lorine, West Kennett, North
  Wardell, White Oak, Homestown, Ipley, Bakerville, Baird, Stanley
  and Frisbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3652 8996 3645 8996 3639 8997 3639 8975
      3642 8974 3643 8973 3640 8967 3640 8964
      3620 8979 3621 9012 3627 9010 3628 9008
      3629 9008 3630 9006 3632 9008 3653 9000
TIME...MOT...LOC 0634Z 218DEG 23KT 3625 8995 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
414 
WWUS54 KMEG 040648
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
148 AM CDT Tue May 4 2021

MOC069-155-040715-
/O.CON.KMEG.SV.W.0105.000000T0000Z-210504T0715Z/
Pemiscot MO-Dunklin MO-
148 AM CDT Tue May 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN PEMISCOT AND EAST CENTRAL DUNKLIN COUNTIES...

At 148 AM CDT, a severe thunderstorm was located near Holcomb, or 9
miles northeast of Kennett, moving north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kennett, Portageville, Hayti, Clarkton, Holcomb, Hayti Heights,
Wardell, Bolton, Bragg City, Pascola, Lorine, West Kennett, North
Wardell, White Oak, Homestown, Ipley, Bakerville, Baird, Stanley and
Frisbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3652 8996 3645 8996 3639 8997 3639 8975
      3642 8974 3643 8973 3640 8967 3640 8964
      3620 8979 3621 9012 3627 9010 3628 9008
      3629 9008 3630 9006 3632 9008 3653 9000
TIME...MOT...LOC 0648Z 196DEG 22KT 3635 8994 

HAIL...1.00IN
WIND...60MPH
 
$$
185 
WWUS54 KMEG 040704
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
204 AM CDT Tue May 4 2021

MOC069-155-040715-
/O.CON.KMEG.SV.W.0105.000000T0000Z-210504T0715Z/
Pemiscot MO-Dunklin MO-
204 AM CDT Tue May 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN PEMISCOT AND EAST CENTRAL DUNKLIN COUNTIES...

At 204 AM CDT, a severe thunderstorm was located near Gideon, or 8
miles west of Portageville, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Portageville, Clarkton, Holcomb, Wardell, Bolton, North Wardell,
White Oak, Homestown, Providence, Baird, Frisbee, McGuires, Swift and
Peach Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3652 8996 3645 8996 3639 8997 3639 8975
      3642 8974 3643 8973 3640 8968 3631 8976
      3632 8994 3633 9008 3653 9000
TIME...MOT...LOC 0704Z 218DEG 23KT 3643 8986 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:21 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 3, 11:21 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1121 PM CDT Mon May 3 2021

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 855 PM CDT Mon May 3 2021/

UPDATE...

Tranquil conditions are occurring across the Mid-South at the
moment. Expect that to all change by around midnight. A line of
severe storms will be racing across Arkansas over the next couple
of hours while there is a line of convection across Central
Illinois into extreme Eastern Missouri that is moving to the
southeast. Both will collide over the Mid-South during the
overnight hours. With dewpoints reaching into the lower 70s today,
there is plenty of instability for the storms to tap into as
CAPE values range between 3500-4000 J/KG across the area. Made
some minor adjustments to temperatures and sky conditions.
Otherwise, current forecast looks good.

KRM

DISCUSSION... /issued 357 PM CDT Mon May 3 2021/

The next 24 to 36 hours are expected to be very active across the
Midsouth. Tonight is especially concerning as nighttime severe
weather often catches people off guard. Make plans now to be
alerted via cell phone, NOAA Weather Radio or any other device
capable of waking you from sleep if warnings are issued. Also,
call your friends and neighbors that may not be as weather aware
in the event warnings are issued.

A cold front will slowly move across the Midsouth tonight and
tomorrow. Severe thunderstorms are expected to develop tonight
ahead of the front and continue through the day tomorrow. Storms
may continue in eastern portions of west Tennessee and northeast
Mississippi through sunset. The greatest severe Will gradually
shift to the south and east with time.

Tonight, the Storm Prediction Center has portions of east
Arkansas and West TN as well as the Missouri Bootheel in an
enhanced area for severe thunderstorms. Farther southeast there is
a sliver of a slight risk area that includes portions of west
Tennessee far northwest Mississippi and east Arkansas. The
remainder of east Arkansas, north Mississippi and west Tennessee
is included in a Marginal Risk.

Diffluent flow aloft will shift over the area ahead of a deep
trough swinging across the Plains. Current SBCAPE values are over
3,000 J/kg across the Midsouth. Although these values will likely
come down a bit after sunset, it is nevertheless indicative of a
very unstable airmass. Dew points are in the low to mid 70s with
PW's near 1.5 inches. Lapse rates up to 8.5C/km will support very
large hail which is expected to be the initial threat starting
around 10pm. As the trough approaches shear will increase.
Forecast soundings in the enhanced risk area over northeast
Arkansas indicate Surface to 2km shear increases from around
100m2/s2 to 150m2/s2 between 11pm and 3am. This may be the
greatest window for tornadoes in northeast Arkansas into the
Missouri Bootheel. A 40kt LLJ is expected to move across northeast
Arkansas, the Missouri Bootheel and northwest TN after 4 am. The
potential for damaging wind will exist with any storm but will
likely be enhanced along the cold front.

Tomorrow, the Storm Prediction Center has most of north
Mississippi and a portion of west Tennessee in an enhanced risk.
To the northwest there is a sliver of slight risk that includes
portions of east Arkansas and West Tennessee. The remainder of
far northwest Tennessee, east Arkansas and the Missouri Bootheel
is included in a Marginal risk.

Slightly cooler temperatures tomorrow should help limit
instability. However, the cap is expected to be weaker. We may
see an ongoing line of strong to severe storms at sunrise moving
across the Mississippi river. By mid morning additional cellular
storms are expected to develop across much of west Tennessee and
north Mississippi. Low level shear should be much lower in the
enhanced risk tomorrow, so the tornado threat should be a bit
lower. Lapse rates will remain high, in the 7.5-8 C/km range
resulting in a continued threat of large hail. The cold front is
expected to approach the Mississippi river during the early
afternoon hours. During the early afternoon hours much of west
Tennessee and north Mississippi will be under the right rear
entrance region of a 110kt upper level jet streak. The potential
for damaging wind will exist with any storm but will likely be
enhanced along the cold front as it sweeps across the area.

Cooler and drier air will move in tomorrow night. Mostly dry
conditions are expected in Wednesday through Friday. Expect
highs in the 70s and lows in the upper 40s to mid 50s. A few
showers and weak afternoon thunderstorms may return over the
weekend  but no strong or severe storms are expected. Some 80
degree high temperatures may also return over the weekend.

30

&&

.AVIATION...

A line of strong to severe TSRAs to push into the region overnight
This line should impact KMEM, KMKL, KJBR and to a lesser extent
KTUP. Placed a tempo for s gusty winds as this line moves
through. Expect light and variable winds after the line until
southerly flow can re-establish. KTUP should see a couple rounds
of SHRAs/TSRAs starting by sunrise and continuing into early
afternoon. More SHRAs/TSRAs are expected to develop along the
cold front that will push across the Mid-South Tuesday afternoon
and evening. Best chances for redevelopment appear to be north of
the TN/MS line.

SJM

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 3, 2:38 PM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
238 PM CDT Mon May 3 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-042145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
238 PM CDT Mon May 3 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible across the Mid
South late tonight. Damaging wind, very large hail and tornadoes
are possible. See website for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorm threat will continue into Tuesday.
Damaging wind, large hail and tornadoes are possible. See website
for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late tonight and Tuesday.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, May 4, 12:45 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1245 AM CDT Tue May 4 2021

MOZ113-115-040615-
Pemiscot MO-Dunklin MO-
1245 AM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...

Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...

At 1244 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Hornersville, or 7
miles southeast of Senath, moving northeast at 30 mph.

People in Pemiscot and southeastern Dunklin Counties should monitor
this storm closely.

LAT...LON 3636 8956 3634 8955 3634 8960 3632 8962
      3629 8958 3627 8954 3625 8954 3624 8961
      3625 8964 3625 8970 3624 8971 3617 8960
      3614 8959 3600 8993 3600 9019 3603 9026
      3626 9005 3639 8959
TIME...MOT...LOC 0544Z 231DEG 27KT 3606 9008

MJ
Local storm report, May 4, 12:56 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 AM CDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             JONESBORO               35.82N  90.69W
05/04/2021  E0.75 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            PENNY SIZE HAIL REPORTED IN THE JONESBORO AREA.

&&

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:45 AM CDTSpecial Weather StatementMEGDunklin, Pemiscot30 min
May 4, 2:08 AM CDTSevere Thunderstorm WarningMEGDunklin52 min
May 4, 2:25 AM CDTSevere Thunderstorm WarningMEGDunklin, Pemiscot50 min
May 4, 2:58 AM CDTAreal Flood AdvisoryMEGDunklin2 hr
May 4, 2:59 AM CDTSevere Thunderstorm WarningMEGPemiscot46 min
May 4, 11:37 AM CDTRiver Flood WarningMEGDunklin47 hr
May 4, 5:56 PM CDTSpecial Weather StatementMEGDunklin34 min
May 4, 6:25 PM CDTSpecial Weather StatementMEGDunklin, Pemiscot35 min
May 4, 6:56 PM CDTSpecial Weather StatementMEGPemiscot34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.